Alert archive / Wisconsin / Freeze Warnings in 2014

Freeze Warning 2, NWS Green Bay, WI

September 17, 2014Vilas County, Wisconsin

NWS Green Bay, WI issued this freeze warning at Sep 17, 2014, 2:46 PM CDT for Vilas County, Wisconsin. It took effect at Sep 18, 2014, 1:00 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2014, 2:46 PM CDT (19:46 UTC)
In effect from
Sep 18, 2014, 1:00 AM CDT
Expired
Sep 18, 2014, 3:02 AM CDT
In force
2 hr
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WWUS73 KGRB 171946
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT WED SEP 17 2014

...NEAR FREEZING TEMPERATURES EXPECTED OVER NORTH-CENTRAL AND
PARTS OF FAR NORTHEAST WISCONSIN LATE TONIGHT...

.A VERY COLD AIRMASS WILL BUILD INTO NORTHERN WISCONSIN BEHIND A
STRONG COLD FRONT TONIGHT. THOUGH WIDESPREAD CLOUDINESS WILL
ACCOMPANY THE FRONT THIS EVENING...SKIES ARE EXPECTED TO CLEAR AND
WINDS ARE EXPECTED TO DIMINISH OVERNIGHT. CONDITIONS WILL
THEREFORE BECOME FAVORABLE FOR AREAS OF FROST OR A HARD FREEZE TO
DEVELOP LATE TONIGHT.

WIZ005-180400-
/O.NEW.KGRB.FZ.W.0002.140918T0600Z-140918T1300Z/
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
246 PM CDT WED SEP 17 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. 

* TEMPERATURES WILL FALL BETWEEN 28 AND 34 DEGREES OVERNIGHT.

* SENSITIVE VEGETATION MAY BE KILLED BY THE FROST OR FREEZE IF
  PROPER PRECAUTIONS ARE NOT TAKEN TO PROTECT THE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

WIZ010>013-018-019-180400-
/O.NEW.KGRB.FR.Y.0006.140918T0600Z-140918T1300Z/
ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK...
ANTIGO
246 PM CDT WED SEP 17 2014

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY. 

* TEMPERATURES WILL FALL BETWEEN 32 AND 36 DEGREES OVERNIGHT.

* SENSITIVE VEGETATION MAY BE KILLED BY THE FROST IF PROPER
  PRECAUTIONS ARE NOT TAKEN TO PROTECT THE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MPC
2 follow-up statements
253 
WWUS73 KGRB 180317
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1017 PM CDT WED SEP 17 2014

...NEAR FREEZING TEMPERATURES EXPECTED OVER NORTH-CENTRAL AND
PARTS OF FAR NORTHEAST WISCONSIN OVERNIGHT...

.A COLD AIR MASS WILL BUILD INTO NORTHERN WISCONSIN OVERNIGHT
IN THE WAKE OF A STRONG COLD FRONT. THOUGH WIDESPREAD CLOUDINESS
WILL ACCOMPANY THE FRONT EARLY...SKIES ARE EXPECTED TO CLEAR AND
WINDS ARE EXPECTED TO DIMINISH OVERNIGHT. CONDITIONS WILL
THEREFORE BECOME FAVORABLE FOR AREAS OF FROST OR A HARD FREEZE TO
DEVELOP LATE TONIGHT.

WIZ005-181300-
/O.CON.KGRB.FZ.W.0002.140918T0600Z-140918T1300Z/
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
1017 PM CDT WED SEP 17 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THURSDAY...

* TEMPERATURES WILL FALL BETWEEN 28 AND 34 DEGREES OVERNIGHT.

* SENSITIVE VEGETATION MAY BE KILLED BY THE FROST OR FREEZE IF 
  PROPER PRECAUTIONS ARE NOT TAKEN TO PROTECT THE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

WIZ010>013-018-019-181300-
/O.CON.KGRB.FR.Y.0006.140918T0600Z-140918T1300Z/
ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK...
ANTIGO
1017 PM CDT WED SEP 17 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THURSDAY...

* TEMPERATURES WILL FALL BETWEEN 32 AND 36 DEGREES OVERNIGHT.

* SENSITIVE VEGETATION MAY BE KILLED BY THE FROST IF PROPER 
  PRECAUTIONS ARE NOT TAKEN TO PROTECT THE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
820 
WWUS73 KGRB 180802
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
302 AM CDT THU SEP 18 2014

...CLOUDY SKIES WILL PREVENT A FROST AND FREEZE THIS MORNING...

.LOW CLOUDS HELD TEMPERATURES UP OVERNIGHT AND THEY ARE NOT LIKELY
TO DROP MUCH BEFORE SUNRISE. THEREFORE THE FROST WARNING AND
FREEZE ADVISORIES HAVE BEEN DISCONTINUED. 

WIZ005-180915-
/O.CAN.KGRB.FZ.W.0002.000000T0000Z-140918T1300Z/
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
302 AM CDT THU SEP 18 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES WILL STAY ABOVE FREEZING DUE TO CLOUDS AND A STEADY BREEZE.

$$

WIZ010>013-018-019-180915-
/O.CAN.KGRB.FR.Y.0006.000000T0000Z-140918T1300Z/
ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK...
ANTIGO
302 AM CDT THU SEP 18 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE FROST
ADVISORY. 

CLOUDS AND A STEADY BREEZE WILL PREVENT FROST FORMATION THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Sep 17, 11:34 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 17, 11:34 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1134 AM CDT WED SEP 17 2014

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND THURSDAY
ISSUED AT 334 AM CDT WED SEP 17 2014

A BACKDOOR COLD FRONT WILL DROP SOUTH ACROSS THE REGION LATER
THIS AFTERNOON AND TONIGHT. MOISTURE IS LACKING SO EXPECT ONLY CLOUDS AS
THE FRONT GOES BY. TEMPERATURES MAY FALL LATE IN THE AFTERNOON IN
THE FAR NORTH BUT OTHERWISE HIGHS WILL BE IN THE 60S TO NEAR 70.
THE FRONT WILL MOVE SOUTH OF THE AREA TONIGHT BUT EXTENT OF
CLEARING IS UNCERTAIN. IF SKIES CLEAR TEMPERATURES WILL FALL INTO
THE UPPER 20S TO LOW 30S IN THE FAR NORTH RESULTING IN A FROST OR
FREEZE. THURSDAY SHOULD BE PARTLY SUNNY AND A LITTLE COOLER
ESPECIALLY NEAR THE LAKE AND BAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
ISSUED AT 334 AM CDT WED SEP 17 2014

MODELS STILL IN FAIRLY DECENT AGREEMENT WITH THE OVERALL PATTERN
ACROSS THE CONUS THROUGH THE PERIOD. TROUGHS OVER THE EAST AND
WEST COAST WITH RIDGING OVER THE CENTRAL U.S. WILL BE REPLACED
BRIEFLY WITH ZONAL FLOW OVER THE NORTHERN U.S. ON FRIDAY INTO
SATURDAY. A STRONG RIDGE IS THEN FORECAST TO DEVELOP OVER THE
ROCKIES/ALBERTA/SASKATCHEWAN EARLY NEXT WEEK...WITH A DEEP TROUGH
DIGGING INTO THE EASTERN GREAT LAKES. MODELS HAVE TRENDED TOWARD
THE LESS PROGRESSIVE ECMWF...AND SHOW A CLOSED/CUT OFF LOW
PRESSURE SYSTEM...OR NEARLY CLOSED/CUT OFF LOW...SITTING OVER THE
EASTERN GREAT LAKES EARLY NEXT WEEK. TEMPS LOOK TO BE NEAR OR
SLIGHTLY ABOVE NORMAL AS THE FLOW BECOMES MORE ZONAL...THEN WILL
FALL BACK BELOW NORMAL EARLY NEXT WEEK.

SURFACE HIGH PRESSURE WILL BE SLIDING EAST OF THE AREA THURSDAY
NIGHT...WITH STRONG RETURN FLOW SETTING UP ON THE BACK SIDE OF THE
HIGH. 850MB TEMPS CLIMB TO BETWEEN 15-20C BY EARLY SATURDAY
MORNING. FRIDAY LOOKS TO BE A BREEZY DAY AS SOUTH/SOUTHWEST WINDS
PICK UP AT THE SURFACE AND ALOFT. AS THE SOUTHERLY FLOW
STRENGTHENS AND MOISTURE INCREASES...WILL SPREAD POPS FROM MAINLY
NORTH CENTRAL WI FRIDAY MORNING...ACROSS THE ENTIRE AREA BY FRIDAY
EVENING. DO THINK THE MAJORITY OF THE WIDESPREAD PRECIP THROUGH
FRIDAY AFTERNOON WILL REMAIN NORTHWEST OF THE FORECAST
AREA...CLOSE TO THE APPROACHING COLD FRONT...SHORTWAVE...LOW LEVEL
JET...AND HEIGHT FALLS. AS THESE FEATURES APPROACH AND CROSS THE
AREA...WILL CONTINUE WITH LIKELY POPS ON FRIDAY NIGHT INTO
SATURDAY. IT SHOULD BE NOTED THE 00Z ECMWF...AND TO SOME EXTENT
THE 00Z GEM AND 00Z GFS ARE SHOWING THE MAJORITY OF THE PRECIP
ENDING BY EARLY SATURDAY MORNING AS THE FRONT PUSHES THROUGH.
LATER FORECASTS MAY HAVE TO TRIM BACK POPS ON SATURDAY IF THIS
REMAINS THE CASE. 925MB TEMPS SUPPORT HIGHS IN THE LOW 80S ACROSS
THE SOUTH ON SATURDAY...BUT WILL NOT GO THAT WARM AS TOO MUCH
CLOUD COVER THE CHANCES FOR PRECIP WILL LIMIT SURFACE HEATING
AHEAD OF THE FRONT. HOWEVER...IF THERE IS SOME CLEARING...THE WARM
TEMPS ALOFT WOULD ALLOW TEMPS TO REALLY CLIMB EVEN BEHIND THE
FRONT.

SOME LOCALLY HEAVY RAINS WILL BE POSSIBLE FRIDAY NIGHT INTO
SATURDAY AS PRECIPITABLE WATER VALUES CLIMB TO OVER 1.5 INCHES.
SOME OF THIS MOISTURE MAY ACTUALLY BE FROM THE REMNANTS OF
TROPICAL STORM ODILE...WHICH IS GETTING PULLED OUT OF THE
SOUTHWEST U.S. IN THE STRONG SOUTHWEST FLOW AT MID-UPPER LEVELS.
AS FOR SEVERE WEATHER CHANCES...MODELS CONTINUE TO SHOW SOME
INSTABILITY...ANYWHERE BETWEEN 500-1000 J/KG...DECENT DEEP LAYER
SHEAR OF 35-50 KTS...AND POTENT SHORTWAVE TROUGH CROSSING THE
WESTERN GREAT LAKES ON SATURDAY. STILL THINK THE AMOUNT OF
INSTABILITY WILL BE LIMITED THROUGH...DUE TO MORNING CONVECTION
AND CLOUD COVER. LATEST TIMING OF THE FRONT WOULD SUPPORT THE
STRONGER STORMS STAY SOUTH OF THE FORECAST AREA AS WELL.

CYCLONIC FLOW WILL SET UP SATURDAY NIGHT INTO SUNDAY NIGHT...AS
THE UPPER TROUGH DIGS OVER THE GREAT LAKES REGION...AND A SURFACE
LOW TRACKS/DEEPENS AS IT EXITS INTO EASTERN CANADA. PLENTY OF
LINGERING MOISTURE IN THE NORTHWEST/CYCLONIC FLOW...SO WILL KEEP
SOME SMALL CHANCES FOR SHOWERS...ALONG WITH SOME CLOUDS...
ESPECIALLY OVER THE NORTH. HIGH PRESSURE WILL SETTLE OVER THE AREA
NEXT TUESDAY AND WEDNESDAY...WITH DRY WEATHER AND SLOWLY
MODERATING TEMPS EXPECTED.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1133 AM CDT WED SEP 17 2014

A BACKDOOR COLD FRONT WILL DROP SOUTH ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. MOISTURE IS LACKING SO EXPECT ONLY
CLOUDS AS THE FRONT GOES BY. PLENTY OF MVFR CIGS BEHIND THE
FRONT...AND THINK THESE CIGS WILL MAKE IT INTO THE NORTH-CENTRAL AND
CENTRAL WISCONSIN TAF SITES.  SOME CLEARING IS LIKELY ACROSS
NORTH-CENTRAL WISCONSIN LATE...WHICH WILL RESULT IN A FROST OR
FREEZE. SKIES WILL BECOME MOSTLY CLOUDY ONCE AGAIN THURSDAY
MORNING OVER N-C WISCONSIN WITH MVFR CIGS...BUT PARTLY SUNNY
FARTHER EAST.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......BERSCH
AVIATION.......MPC
Hazardous weather outlook, Sep 17, 3:28 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
328 AM CDT WED SEP 17 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180830-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
328 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FROST ARE POSSIBLE OVER PARTS OF NORTH CENTRAL AND FAR
NORTHEAST WISCONSIN LATE WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM FRIDAY THROUGH
SATURDAY EVENING...BUT IT IS TOO EARLY TO DETERMINE WHETHER ANY
OF THE STORMS WILL BECOME SEVERE. LOCALLY HEAVY RAINFALL IS
POSSIBLE FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-180830-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
328 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE LATER TODAY
AND TONIGHT AS GUSTY NORTH TO NORTHEAST WINDS AND BUILDING WAVES
ACCOMPANY A COLD FRONT AS IT MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTH TO SOUTHWEST WINDS AND BUILDING WAVES MAY POSE A HAZARD
TO SMALL CRAFT FRIDAY THROUGH SATURDAY EVENING. IN ADDITION...THERE
IS A CHANCE OF THUNDERSTORMS DURING THIS SAME PERIOD.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:06 AM CDTSmall Craft AdvisoryGRB26 hr
Sep 17, 2:46 PM CDTFrost AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marinette, Oneida12 hr

Nearby

Freeze Warnings in Wisconsin, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.